Methotrexate + Benlysta = ??

Methotrexate, developed to fight cancer, is known as the “gold standard” — the best drug — for the treatment of rheumatoid arthritis. It has also been shown to be very effective in treating skin lesions, arthritis, and pleuritis in people with lupus. Belimumab (Benlysta) is used with other medications to treat people with certain types of systemic lupus erythematosus. Belimumab is in a class of medications called monoclonal antibodies. It works by blocking the activity of a certain protein in people with SLE.

Again, I awake on a Sunday morning thinking:

What day is it?!?

1) What day is it?

2) How long was I asleep? and

3) What did I do on Saturday?

As I had mentioned before in a prior post, infusions of Benlysta alone was not enough to control the monster that is lupus. This is common,  as many patients are taking Benlysta in combination of some other lupus-regimen. For these patients, including myself, lupus seems to be too aggressive for just one treatment (i.e., monotherapy). For my case, Dr. Lupus put me back on the weekly, injectable methotrexate regimen in combination of the monthly Benlysta infusions (i.e., dual therapy). After several weeks of no improvement, my methotrexate dose was increased.  The results? It is too soon to tell, as improvements usually are first seen in 3-6 weeks. The full benefit of this drug may not be seen until after 12 weeks of treatment.

Although I may not (yet) be able to notice the benefit, I have noticed some of the lovely side effects that come with methotrexate: 1) nausea, 2) slight hair-loss, and 3) FATIGUE. A little nausea is expected with methotrexate, but there are some actions that can be taken to reduce this. First, if the stomach issues are really bothersome, switching from pill- to injectable-dose can reduce these issues. I originally was prescribed the pill-form of methotrexate but suffered with crazy nausea and vomiting. Plus, my appetite decreased with the pill-form (side-note: not a great thing! I am a lady who loves to eat!). Once these concerns were expressed to Dr. Lupus, I was handed a syringe and bottle (along with some lessons on how to poke myself properly).

What about the hair-loss?Well, it isn’t too bad. I should mention that losing a couple of strands is not bad in comparison to once being bald. I do have to practice the art of “cover-up” as part of my morning routine. Due to the crazy Houston heat and humidity, I have ditched the wigs. My options have been 1) tying a scarf, 2) applying the fabulous and dependable Joan Rivers Beauty Great Hair Day fill-in powder (brush included when purchased), or 3) Kamo hair fibers (literally small hair fibers that camouflage for full-looking hair).  Different from lupus-induced hair loss, hair loss from methotrexate use does come back. Just give it some time.

Fatigue is the number one side effect of Methotrexate.

Sunday morning-ish

FATIGUE— what provoked me to write today. I take my weekly shots of methotrexate on Friday evenings. Its amazing how my body knows it is time for the weekly injection, because I am hurting Friday mornings and throughout the day. Like a druggie, all I can think of is getting home to shoot myself up with this poison (really- the color of this liquid is Mountain Dew yellow…). A couple of hours after my injection, I am exhausted and fall into my bed. I only emerge from my cave of a bedroom until the following Sunday. That’s right- all of Saturday is GONE! Yes, I am a tad frustrated– only because I am still a single-thirty-year-old who wants to have fun, especially on a Saturday. My weekend routine has become a huge lonely sleep-fest with the occasional web-browsing to have some connection to the outside world. And, of course on Sunday, I check on Facebook and Twitter to see what  kind of dumb trouble my friends got into– and I do judge them ;).

Balancing the drug risks and benefits… while factoring in side-effects, nuisances, convenience, and quality of life

THE DIFFICULT MATH EQUATION OF LIVING WITH LUPUS (or any chronic disease that requires treatment): We all know that pill we swallow, that injection we take in, or that liquid that we watch dripped and infused into our body via IV has a risk-of-something. Those risks, severe or not, have to be balanced by US, the patient, with the potential benefits. So, when do we say NO MORE to the drug that is potentially there to help us? Well, that is on an individual basis. We each have our own preference and we each need to voice that preference. We, as patients, need to know the answer to the difficult math equation:

When do the drug risks and side effects outweigh the benefit of treatment and our quality of life?  

Remember, to include those other factors that may weigh your decision- costs, convenience, nuisance… etc. These factors will differ for every person. Unfortunately, I don’t have the answer to everyone’s equation… I am just barely figuring out mine. For instance, the equation I face is the following: How do I balance pain-relief to quality of life? In other words, is the potential pain-relief worth me losing a Saturday? I will know the answers once I start seeing the benefits… but for now I don’t mind getting to spend one-day in bed while my body is getting its fix. And to be quite honest, I feel better on this Sunday.

Advertisements